MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR
Model Number NV-3-8-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the concerto coil was prepared per the instructions for use (ifu).When the coil was inserted into the delivery catheter, and placed into the patient, the coil would not deploy/detach.The coil was removed from the patient.It was noted the other six coils used deployed fine.There was no injury to the patient as a result of the event.
 
Additional Manufacturer Narrative
H3: analysis of the concerto coil (model: nv-3-8-helix lot: a937970) found that the concerto pusher was broken distal to the break indicator.The proximal segment (actuator interface, positive load indicator, break indicator and coupler tube), instant detacher, and introducer sheath were not returned for analysis.The remaining concerto pusher was found kinked at ~3.2 cm and found bent at ~58.2 cm from the proximal end.The coin was found mostly retracted out of the lumen stop.The shield coil was found intact, and the implant coil was already detached and not returned for analysis.The exposed release wire was pulled and found to be stuck.The distal outer jacket was removed, and dried blood was found within the jacket, lumen stop and retainer ring.The device was put into an ultrasonic cleaner to dissolve the dried blood.The release wire was then retracted, and the coin moved freely.The lumen stop was found to be slightly damaged.The lumen stop inner diameter (id) was measured to be 0.0027¿ and found to be within specification.The retainer ring was found to be damaged, and the inner diameter could not be reliably measured.The coin was to be 0.089 mm @ 0.063 mm, measured 0.099 mm @ 0.127 mm and measured 0.101 mm @ 0.275 mm; which is within specification.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ could not be confirmed as the device was returned with the implant coil already detached.The release wire and coin were found retracted out of the lumen stop, detaching the device as intended.As the instant detacher, actuator interface, coupler tube, break indicator and implant coil were not returned for analysis, any contribution of the instant detacher, actuator interface, coupler tube, break indicator and implant coil towards the non-detachment could not be determined.The dried blood found within the jacket/lumen stop could have contributed towards non-detachment during physician detachment attempts.The slight damage found on the lumen stop could be indicative that the coin became stuck within the lumen stop and contributed towards the non-detachment.The retainer ring was found damaged, indicative that excessive torsion was experienced by the pusher/implant.Other potential causes of these damages are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.The pusher was found kinked and bent, potentially occurring during detachment attempt, advancing against resistance or damage during return shipping to medtronic for analysis.Customer report of ¿resistance/stuck in sheath¿ could not be confirmed as the device was returned without the introducer sheath or implant coil.H6: method code updated to b19.Result code updated to c070601 and c070603.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated that the patient was undergoing embolization of a type 2 endoleak.It was noted that the patient's vessel tortuosity was moderate.Three detachment attempts were made with an instant detacher, and 6 detachment attempts with a manual detachment method.The detacher worked fine for 6 coils used prior to deployment.Prior to non-detachment the coil would not pass through the clear plastic transport tube into the microcatheter.The physician removed the coil and deployment wire from this tube and back loaded it in the clear tube to facilitate deployment into the microcatheter.Ancillary devices include a progreat 2.7fr microcatheter.

Brand Name
CONCERTO NYLON
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11207344
Report Number2029214-2021-00080
Device Sequence Number16989871
Product Code KRD
UDI-Device Identifier00847536033528
UDI-Public00847536033528
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/24/2022
Device Model NumberNV-3-8-HELIX
Device Catalogue NumberNV-3-8-HELIX
Device Lot NumberA937970
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2021
Initial Date Received by Manufacturer 01/19/2021
Supplement Date Received by Manufacturer01/23/2021
03/19/2021
Initial Report FDA Received Date01/21/2021
Supplement Report FDA Received Date02/02/2021
04/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR